Treatment Questions re. Two Adult Children
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Treatment Questions re. Two Adult Children


Dear Dr. Phelps,

I have 2 sons, ages 25 & 33.  The 33 yr old was recently told he has bipolar ll. He tried Lamictal for 6 months & went off of it because his face got red & oily.  He also didn't like how much the drug changed his personality.  Can he live with Bipolar ll WITHOUT being on medications?  My other son (25) has Cerebral Palsey & since age 12 developed a "rage disorder."  The neurologist did an EEG which came back normal. But he put him on Depokene & Risperdal. Then my son gained 25# in 3 months. Even on medication he still has rage episodes. For no apparent reason he turns bright red, shakes severely & gets an extremely angry look on his face.  He then proceeds to either attack me or himself.  I'm now 57 & having a hard time handling this, since he lives with me still.  Have you ever heard of someone with CP also being bipolar?   He can't talk except in one word sentences.  Would Lamictal work better for this son?

 The doctor upped the dose of the other 2 drugs but the rage is still there.  One day he will either hurt me severely or himself.  He either scratches his face hard or slams his fist or his elbow on the table. He has bruises to show the damage he has done.  Soon he will break his elbow or his hand.  I'm desperate for help, please advise. 

Thank you,
Victoria
 

Dear Victoria --

Starting with your older son: there are many people who have bipolar II who are not taking medications. For most of them, this is because they have not seen a therapist or psychiatrist and been offered treatment of any kind. Of course, they have continued symptoms which are likely causing some degree of difficulty for them and their ability to function, but not enough, for one reason or another, for them to seek treatment.

A very small number of patients who had symptoms severe enough to lead them to me have managed their mood symptoms without medications, by emphasizing the "social rhythms" approach to having a very regular personal schedule, avoiding alcohol, avoiding significant social stresses (you can imagine how difficult that is), and sometimes reporting to me that fish oil seems to have helped smooth things out significantly. (It has been a disappointment to many, and to me, that fish oil a loan is not more often a sufficient treatment, even though it has randomized trial evidence for efficacy rater than placebo as both a mood stabilizer and an antidepressant in bipolar depression).

Of more concern to me is the notion that the drug "changed his personality", as this might mean that he missed the more dramatic aspects of his life which often attend "hypomania", and has not yet recognized that the price he is paying in terms of depressed phases may be greater than the benefits of those briefer moments of elation or creativity and such. Although doctors overestimate how often patients "Miss the highs", and therefore underestimate people's wish to go off medications because of side effects like this skin issues your son faced, I do hear from patients that there is a sort of grief, a loss, they must go through, in letting go of those hypomanic phases. This is where a good psychotherapist can be of considerable use, especially if the doctor does not have enough time to explore issues like this.

As for your younger son, and fortunately he has had the common side effect of weight gain which goes along with both of the medications you named, perhaps particularly the valproate (Depakene) in this case. Nevertheless, it would be prudent, before moving on to alternative strategies, to try raising the dose of each (perhaps guided by blood levels for the valproate) so that at least one might note that there was a useful treatment if the side effects could somehow be managed, before moving on to other approaches. One could argue that this logic might have been worth pursuing before the weight gain reached 25 pounds, and that by this time there is considerable reason for moving on. However, there may have been other circumstances in your son's care which guided the medication choices so far. Indeed, these two particular medications are very logical, and one would want to know with some certainty that they could not work before moving on.

As the doctor may have already emphasized, the good news is that there are alternatives. Indeed, there are at least five or six or more, depending on how you count. One of these could be lamotrigine, although we do not generally think of it for "manic-side" symptoms, but rather for depressive symptoms or obvious cycling of mood and energy. I suppose from your description that there is a possibility of "rapid cycling", which along with his brothers evidence of responding in some fashion might justify turning to this medication sooner rather than later (along with its very low likelihood of causing additional weight problems).

I'm sure you have tried to convey to your son' s doctor your concerns about his safety and that of others, including you. You might have a look at my essay on
how to talk with doctors for some ideas on how to express these concerns again. Good luck with all that.

Dr. Phelps



Published May, 2007
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?